Lightning, Queen Anne'S
- When
- July 9, 5:00 PM EST
- Where
- Queen Anne'S County, Chester
- Property damage
- $60,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.038, -76.085 (the zone’s center; the record gives no point)
A lightning strike started a fire in the Queen's Landing Condominium Complex in Chester. Lightning struck a roof of one building and started a fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A lightning strike started a fire in the Queen's Landing Condominium Complex in Chester. Lightning struck a roof of one building and started a fire. The fire was confined to the attic and one bedroom, but water and smoke damage occurred in the rest of the unit. The fire was extinguished within about 30 minutes. The adjacent unit suffered water damage and a third unit was only slightly affected. Two firefighters were treated for exhaustion and a minor eye injury. Another resident of the complex was hospitalized for stress.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 9, 2:45 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT WED JUL 9 2003
AT 330 THE FRONT HAD MADE ITS WAY ABOUT AS FAR SOUTH AS A RARITAN
BAY-FLEMINGTON-BETHLEHEM LINE. TEMPS WERE ONLY IN THE 60S IN OUR
NORTHERN COUNTIES AND NEAR 90 IN THE SOUTH. OTHER THEN SOME SHOWERS
RIGHT ALONG THE FRONT, THERE WAS NO PRECIP IN OUR FORECAST AREA.
MOST OF THE ACTIVITY WAS TO OUR SOUTHWEST IN THE WASHINGTON DC AREA
AND IN POINTS WEST AND SOUTHWEST. THAT CONVECTION IS MOVING TO THE
EAST. AS A RESULT, THE GREATEST THREAT FOR SEVERE WEATHER IN OUR
FORECAST AREA IS IN OUR SOUTHERN COUNTIES. THOSE COUNTIES ARE
PRESENTLY UNDER A SEVERE THUNDERSTORM WATCH THAT IS IN EFFECT UNTIL
900 PM.
NOT MUCH WAS CHANGED IN THE REST OF THE FORECAST. WE REMOVED THE
MENTION OF PRECIP FROM THE MONDAY FORECAST WITH NO SIGNIFICANT
TRIGGER EXPECTED AT THAT TIME.
THE ZONE FORECASTS HAVE ALREADY BEEN ISSUED.
.PHI...SEVERE THUNDERSTORM WATCH UNTIL 900 PM FOR EXTREME SOUTHERN
NJ, DE AND NORTHEASTERN MD. (NJ ZONES 16/17/21>25, DE ZONES
1>4, AND MD ZONES 8/12/15/19/20).
IOVINODEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 510 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE AGAIN LATE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RPW
DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>025-100000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1203 PM EDT WED JUL 9 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A VERY WARM AND HUMID AIR MASS REMAINS IN PLACE ACROSS THE REGION... RESULTING IN AN INCREASINGLY UNSTABLE ATMOSPHERE THIS AFTERNOON. A COLD FRONT APPROACHING FROM THE NORTH AND WEST WILL COMBINE WITH THE UNSTABLE ENVIRONMENT...TRIGGERING SOME SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND INTO THE EVENING. A FEW THUNDERSTORMS COULD TURN SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. HAIL IS ALSO POSSIBLE WITHIN STRONGER THUNDERSTORMS DURING THIS AFTERNOON. LOCALLY HEAVY DOWNPOURS WILL ALSO ACCOMPANY ANY THUNDERSTORMS THAT POP UP THIS AFTERNOON. AS A RESULT...BRIEF LOCALIZED FLOODING IS POSSIBLE ESPECIALLY IN AREAS WITH POOR DRAINAGE. REMEMBER NEVER TO DRIVE ACROSS A ROAD WHICH IS COVERED BY WATER. TURN AROUND AND FIND AN ALTERNATE ROUTE. WITH ANY THUNDERSTORM...FREQUENT LIGHTNING CAN OCCUR. IF A THUNDERSTORM APPROACHES YOUR AREA...REMAIN INDOORS UNTIL THE STORM COMPLETELY PASSES THE REGION. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS. GORSE
DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>025-100100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 145 PM EDT WED JUL 9 2003 A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE FOLLOWING LOCATIONS. IN NEW JERSEY...ATLANTIC...CAPE MAY...CUMBERLAND...GLOUCESTER...AND SALEM. IN DELAWARE...KENT...NEW CASTLE...AND SUSSEX. IN MARYLAND...CAROLINE...CECIL...KENT...QUEEN ANNES...AND TALBOT. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL THREE QUARTER INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. GORSE/SZATKOWSKI
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333011.